Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS Pocatello, ID

July 23, 1997Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 23, 1997, 2:50 PM MDT for Madison County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 2:50 PM MDT (20:50 UTC)
Expired
Jul 23, 1997, 3:35 PM MDT
In force
45 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Madison County, ID

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS1 KPIH 232056 RRA
SVRPIH
IDC065-232135-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
250 PM MDT WED JUL 23 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 335 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...EASTERN MADISON COUNTY
 
AT 250 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHERN
MADISON COUNTY 5 MILES NORTHEAST OF POPLAR.  THIS STORM IS MOVING
NORTHEAST AT 15 MPH AND WILL MOVE THROUGH WESTERN PORTIONS OF THE
TARGHEE NATIONAL FOREST.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.
 
DSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:13 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 23, 2:13 PM MDT, 37 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT WED JUL 23 1997

KSFX INDICATING THUNDERSTORMS DEVELOPING MAINLY ACROSS THE SOUTHERN
HIGHLANDS.  DEFORMATION AXIS STILL LOCATED ACROSS CENTRAL AND INTO
SOUTHWEST ID.  SATELLITE LOOPS SHOW CLOUD LINE HAS MOVED LITTLE DURING
THE DAY WITH MESONET DATA CLEARLY SHOWING EFFECT WITH UPPER 80S IN
NORTH END OF THE VALLEY AND LOWER 80S IN THE SOUTHERN PORTION WHERE
THE CLOUDS WERE LOCATED.  12Z MODEL RUN NOT MUCH DIFFERENT FROM
PREVIOUS RUN IN INDICATING SPLITTING OF MOISTURE FIELD CURRENTLY OVER
EASTERN IDAHO.  MODELS ARE ALL CONSISTENT IN MOVING UPPER LOW
CURRENTLY OVER BC AND SLOWLY DRIFT IT EAST INTO NORTHERN ALBERTA BY
48HR. END RESULT IS SCATTERED THUNDERSTORMS FOR THE SOUTHERN HIGHLANDS
AND LOWER SNAKE PLAIN AS WELL DUE TO THE NORTHWARD MOTION OF THE
STORMS.  UPPER SNAKE PLAIN AND HIGHLANDS ONLY ISOLATED CATEGORY FOR
THIS EVENING. TOMORROW WILL BE PARTLY CLOUDY DUE TO MONSOON MOISTURE
STILL AROUND AND WILL ALSO INCLUDE ISOLATED AFTERNOON THUNDERSTORMS
AND EVENING THUNDERSTORMS.  FRIDAY LOOKS TO BE PARTLY CLOUDY AS WELL
WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS GENERALLY FAVORING THE
MOUNTAIN AREAS.  TEMPERATURES TONIGHT SHOULD BE ABOUT THE SAME TONIGHT
DUE TO CLOUDS...HIGH DEW POINTS AND SOUTHERLY WINDS.  A SLIGHT COOLING
TREND IS EXPECTED AS THE UPPER LEVEL TROUGH WILL LOWER THICKNESSES AND
H8 TEMPS SLIGHTLY.  JEH

IDA BB 054B/084 052/083 050 09211
PIH BB 059/086 054/084 052 09311

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:00 PM MDTFlash Flood WarningPIHBannock5 hr
Jul 23, 5:31 PM MDTSevere Thunderstorm WarningPIHClark44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.